Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

June 15, 2002Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 15, 2002, 6:38 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 6:38 PM EDT (22:38 UTC)
Expired
Jun 15, 2002, 7:15 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:58 PM EDTHail 0.75Wayland, MIThree quarters inch hail was reported by trained spotters 3 miles west of Wayland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 152238
SVRGRR
MIC005-139-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 715 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF ZEELAND...OR ABOUT 5 MILES
  NORTHEAST OF HOLLAND...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   JAMESTOWN AROUND 645 PM EDT
   NORTH DORR...BURNIPS AROUND 650 PM EDT
   DORR AROUND 655 PM EDT
   WAYLAND...BRADLEY AROUND 705 PM EDT
   SHELBYVILLE AROUND 710 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4281 8611 4294 8599 4287 8580 4276 8579
          4276 8556 4252 8559

WDM JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 3:10 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT SAT JUN 15 2002

SHORT TERM DISCUSSION...
FORECAST CONCERNS THIS GO AROUND PERTAIN TO WHERE TO PLACE CHANCE
POPS WITH THE UPPER LOW MOVING EAST AND NORTHWEST FLOW IN PLACE. THE
UPPER LOW GRADUALLY SLIDES EAST INTO QUEBEC BY MONDAY EVENING WITH
SHORTWAVES ROTATING THROUGH THE REGION ON THE BACKSIDE. AT THE
SURFACE...MUCH THE SAME SCENARIO...WITH THE SURFACE LOW HEADED EAST
AND RIDGING ACTUALLY BUILDING IN FOR MON/MON NIGHT. MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES THROUGH THE SHORT TERM.

TONIGHT...SHORTWAVE IS DIRECTLY UPSTREAM OVER NORTHERN WISCONSIN...
WITH CONVECTION FIRING AHEAD OF AND BENEATH THE WAVE OVER WISCONSIN.
GIVEN THE FACT THAT THIS WAVE WILL DROP THROUGH THE FORECAST AREA
THIS EVENING...WILL NEED TO MAINTAIN A SCATTERED SHOWER WORDING WITH
AN EVENING THUNDERSTORM POSSIBLE. CONDITIONS REMAIN UNSTABLE THROUGH
THE EVENING WITH THE COOL POOL STILL ALOFT. STORMS THIS EVENING WILL
NEED TO BE MONITORED FOR THE POTENTIAL OF HAIL GIVEN THE LOW
FREEZING LEVELS AROUND 9000 FEET OR SO. MORE CLOUDS WILL BE SEEN
ACROSS THE NORTH...WITH PARTLY CLOUDY CONDITIONS FURTHER SOUTH. LOWS
SHOULD RANGE FROM THE LOWER 50S NORTH TO THE MIDDLE 50S SOUTH.

ON SUNDAY...THE UPPER LOW SLOWLY SHIFTS FROM THE LAKE HURON AREA
INTO ONTARIO...TAKING THE DEEPER MOISTURE WITH IT THROUGH THE DAY.
NOT MUCH IN THE WAY OF A SHORTWAVE TO KEY ON...SO SHOWER ACTIVITY
MAY BE MINIMAL. WILL CARRY A CHANCE OF SHOWERS THOUGH...ONLY A 30
POP TOWARD THE DEEPER MOISTURE ACROSS THE EAST. HIGHS SHOULD TOP OUT
IN THE UPPER 60S TO AROUND 70.

SUNDAY NIGHT...WILL PLAY THE FORECAST MORE OPTIMISTIC AND JUST GO
WITH PARTLY CLOUDY WORDING. DEEPER MOISTURE CONTINUES TO HEAD EAST
WITH NEXT SHORTWAVE IN LINE STILL UPSTREAM. WILL USE LOWS OF UPPER
40S NORTH AND AROUND 50 ACROSS THE SOUTH.

ON MONDAY...ANOTHER SHORTWAVE IS PROGD TO MOVE THROUGH THE AREA ON
THE BACKSIDE OF THE UPPER CIRCULATION WHICH BY THIS TIME WILL BE
OVER QUEBEC. SURFACE BOUNDARY WILL BE DRAPED ACROSS THE AREA ON
MONDAY AT THE SAME TIME AS THE SHORTWAVE IS PROGD TO BE MOVING
THROUGH. WILL CONTINUE THE CHANCE POPS IN THE FORECAST...BUT TAPER
THEM BACK TO 30 PERCENT. HIGHS ON MONDAY WILL NOSE UP INTO THE LOWER
70S.

MONDAY NIGHT RIDGING SHOULD BE TAKING OVER AT THE SURFACE AND
BEGINNING TO MOVE IN ALOFT...SO WILL JUST WORD THE FORECAST AS
PARTLY CLOUDY. LOWS IN THE UPPER 40S TO AROUND 50 ONCE AGAIN.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
THE CANADIAN MODEL IS A BIT SLOWER MOVING THE UPPER TROF EAST...BUT
ALL MEDIUM RANGE MODELS SHOW UPPER RIDGING BUILDING IN TOWARD MID
WEEK.  BEING SLOWER FROM THE BEGINNING...THE CANADIAN IS ALSO LAGS
THE NEXT COLD FRONT UNTIL THURSDAY...WHILE THE AVN/MRF SHOWS THE
FRONT MOVING IN WEDNESDAY NIGHT.  WILL ADD PCPN CHCS FOR LATE
WEDNESDAY AND THURSDAY.  HIGH PRESSURE SLIDES IN BY THURSDAY NIGHT
AND DRIFTS EAST BY FRIDAY.  A WARM FRONT SHOULD LIFT NORTHWARD ON
THE RETURN FLOW BEHIND THE HIGH.  DECENT ISENTROPIC LIFT SHOULD HELP
PRODUCE A FEW SHOWERS OR STORMS AS THE FRONT PASSES THRU OVERNIGHT.
PREDOMINATE SOUTHWEST FLOW SHOULD BEGIN TO PUMP WARMER AIR INTO THE
REGION BY EARLY NEXT WEEKEND.

JK

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.